Generic name: paracetamol
Brand names: Kibucet, Panadol, Calpol, Tylenol, Alvedon
Dosage form: effervescent tablet, intravenous (infusion) injection, orally disintegrating tablet, oral capsule, oral powder, oral suspension, oral tablet, suppository
Drug class: Miscellaneous analgesics
What is paracetamol?
Paracetamol is an analgesic and antipyretic drug that is used to temporarily relieve mild-to-moderate pain and fever. It is commonly included as an ingredient in cold and flu medications and is also used on its own.
Paracetamol is exactly the same drug as acetaminophen (Tylenol). Paracetamol is the drug’s name assigned using the International Nonproprietary Name (INN) generic name system. Paracetamol is the name used for the drug in places such as Europe, Australia, New Zealand and India. Acetaminophen is the generic name assigned using the United States Adopted Names (USAN) system. Acetaminophen is the name used in countries such as the US, Canada and Japan. Usually the INN and USAN generic names for a drug are the same and don’t differ between countries.
It is not clear exactly how paracetamol works. However, it is thought to work by blocking chemical messengers in the brain that let us know when we’re in pain and by affecting the chemical messengers that regulate our body temperature. The evidence suggests that paracetamol inhibits the production of prostaglandins, which are made by the body to deal with illness and injury. It’s also thought to act on the serotonergic, opioid, nitric oxide and cannabinoid pathways.
Paracetamol was first made in 1878, but only became more widely used in the 1950s. Today paracetamol is one of the most widely used painkillers in the world. Branded and generic versions of this drug are available.
What is paracetamol used for?
Paracetamol is available over-the-counter (OTC) and also as a prescription medication. It is used for the relief of:
- Tension headache
- Rheumatic and muscle pain
- Mild arthritis/osteoarthritis
- Period pain (dysmenorrhea)
- Colds and flu symptoms
- Sore throat
- Sinus pain
- Post-operative pain
- Fever (pyrexia)
Paracetamol (acetaminophen) is found in many different OTC cold and flu medications. Do not take paracetamol if you are taking any other prescription or non-prescription medications containing paracetamol or acetaminophen.
Who should not take paracetamol?
Do not take medications containing paracetamol if you are allergic to it or any of the other ingredients in the paracetamol product you are taking.
What should I tell my doctor before taking paracetamol?
Before you take paracetamol, tell your healthcare provider about all of your medical conditions, including:
- if you suffer from mild arthritis and need to take pain relief every day
- have liver or kidney problems
- are underweight or malnourished
- regularly drink alcohol. You may be more open to the side effects of paracetamol if you drink large amounts of alcohol.
- have a severe infection as this may increase you risk of metabolic acidosis. Signs of metabolic acidosis include:
- deep, rapid, difficult breathing
- feeling sick (nausea)
- being sick (vomiting)
- loss of appetite
Contact your doctor immediately if you get a combination of these symptoms. You may need to avoid or limit paracetamol.
- have glucose-6-phosphatedehydrogenase deficiency (enzyme deficiency)
- suffer from asthma and are sensitive to aspirin
- have hemolytic anemia (abnormal breakdown of red blood cells)
How should I take paracetamol?
- Always use exactly as your doctor or pharmacist tells you to
- Always read the instructions on your medication before taking it
- Do not take more than the recommended dose. Check the instructions for the paracetamol product you have. The strength and recommended dose among for different paracetamol-containing products.
- Paracetamol may be taken every 4 to 6 hours. Leave at least 4 hours between doses.
- Do not take more than four doses in 24 hours.
- Do not take for more than 3 days, unless your doctor tells you to
- Contact your healthcare professional if your symptoms get worse or do not improve
Paracetamol 500mg tablets and capsules
- Swallow tablets or capsules whole with a glass of water
|Age||How much||How often (in 24 hrs)|
|10 to 15 years||1 Tablet||Up to 4 times|
|Adults and children 16 years and over||1 to 2 Tablets||Up to 4 times|
Paracetamol 120 mg/5 ml, 250 mg/5 ml oral suspension
- Always use the oral syringe or measuring spoon that comes with your paracetamol suspension to make sure you are giving the correct dose. The recommended dose will depend on your child’s age and weight.
- Shake the bottle for 10 seconds then remove the cap
- Insert the syringe and draw up the recommended dose
- Place the syringe inside the child’s mouth against the inside of their cheek and press the plunger slowly to release the medicine
- Replace the cap on the paracetamol bottle and wash and dry the syringe
|Age||How much||How often (in 24 hours)|
|2-3 months||2.5ml*||Up to 2 doses|
|3-6 months||2.5 ml||Up to 4 times|
|6-24 months||5 ml||Up to 4 times|
|2-4 years||7.5 ml (5 ml + 2.5 ml)||Up to 4 times|
|4-6 years||10 ml (5 ml + 5 ml)||Up to 4 times|
* Only for use of relief of fever after the 2 month immunizations in children weighing more than 4 kg who were born after 37 weeks. If your child still has a fever after 2 doses consult your doctor.
|Age||How much||How often (in 24 hours)|
|6 to 8 years||5 ml||Up to 4 times|
|8 to 10 years||7.5 ml (5 ml + 2.5 ml)||Up to 4 times|
|10 to 12 years||10 ml (5 ml + 5 ml)||Up to 4 times|
|12 to 16 years||10 to 15 ml||Up to 4 times|
|Adults and children over 16 years||10 to 20 ml||Up to 4 times|
Paracetamol 60 mg, 125 mg and 250 mg suppositories
- Your child’s bowels need to be empty when you give them this medication. If they need to go to the toilet, make sure they do this before you give then a suppository.
- Position your child lying on their front or side on a bed to administer the suppositories. Or select another position that is comfortable for your child.
- Wash your hands and unwrap the suppository, taking care not to break it
- Gently push the pointed end of the suppository into your child’s rectum (back passage), then wash your hands
- Try and keep your child still for 1 to 2 minutes. Add a second suppository if another one is required. Wash your hands.
- Try and keep your child still for another 1 to 2 minutes after the full dose is administered
|Age||How much#||How often (in 24 hours)|
|Infants under 3 months||1 x 60 mg Suppository||Once*|
|3 months to 1 year||1 to 2 x 60 mg Suppositories||Up to 4 times|
|1 to 5 years||1 to 2 x 125 mg Suppositories||Up to 4 times|
|6 to 12 years||1 to 2 x 250 mg Suppositories||Up to 4 times|
#Check with your doctor or pharmacist about the correct dose for your child, which will be based on their age and weight. Do not guess the dose.
*One dose can be given to babies who develop a fever after their immunizations at 2 months of age. Otherwise do not use in babies less than 3 months old unless your doctor tells you to.
Paracetamol 650 mg oral powder
- Check the sachet is not broken before use
- Empty the content of 1 sachet into a glass. Fill with freshly boiled water and stir under dissolved
- Allow the solution to cool and then drink it
- Adults and children aged 12 years and over can take 1 sachet every 4 hours if required. Do not take more than 4 sachets in 24 hours.
- Do not give to children under 12 years of age.
Paracetamol 250 mg orally disintegrating tablets
- Remove the orally disintegrating tablet from the foil using your fingernail, pressing along the dotted line before pressing it out
- Tablets can be sucked gently on the tongue until they melt into a paste which is easily swallowed
- Tablets can also be dissolved in water or milk if preferred
|Age||How much||How often (in 24 hrs)|
|6 to 9 years||1 Tablet||Up to 4 times|
|9 to 12 years||2 Tablets||Up to 4 times|
|12 to 16 years||2 to 3 Tablets||Up to 4 times|
|Adults and children over 16 years||2 to 4 Tablets||Up to 4 times|
Paracetamol 500 mg effervescents tablets
- Place the paracetamol effervescent tablet(s) in a full glass of water and allow to dissolve completed before swallowing
|Age||How much||How often (in 24 hrs)|
|12* to 15 years
(41 to 50 kg)
|1 Tablet||Up to 4 times|
|16 to 18 years
|Same as adults|
|Adults||1 to 2 Tablets||Up to 4 times#|
* Do not give to children younger than 12 years old.
#Maximum 2 tablets per dose. Maximum 8 tablets in 24 hours.
Paracetamol 10 mg/ml solution for infusion
- This form of paracetamol comes in vials and is administered via intravenous (IV) infusion – an injection in your arm – over 15 minutes.
- The dose you need will depend on your age and weight and how well your kidneys work. Your healthcare provider will work out the dose you need.
What happens if I miss a dose?
If you miss a dose of paracetamol, give the next dose when needed as long as it’s been more than 4 hours since your last dose. Do not give a double dose or exceed the maximum daily dose.
What happens if I overdose?
If you or your child takes too much paracetamol, get medical help or contact a Poison Control Center right away (1-800 222-1222). Quick medical attention is critical for adults and children even if they seem well.
Paracetamol can caused delayed, serious liver damage. There may be no symptoms of overdose during the first 24 hours although paleness, nausea, sweating, vomiting, loss of appetite and abdominal pain may occur.
See “How should I take paracetamol?” above for information about paracetamol dosing. For further details read the full prescribing information.
What are the side effects of paracetamol?
Serious side effects of paracetamol include:
- Allergic reactions, which may be severe and include:
- Skin rashes, itching or hives
- Swelling of the throat, tongue or face
- Shortness of breath or wheezing
- Skin rash or peeling, or mouth ulcers
- Breathing problems. This is more likely if you have experienced them before when taking other painkillers such as ibuprofen and aspirin
- Unexplained bruising or bleeding or becoming unusually tired. Getting more infections than usual.
- Liver problems. Nausea, sudden weight loss, loss of appetite and yellowing of the eyes and skin can occur
If you get any of the rare side effects listed above, stop taking the medicine and contact your doctor immediately.
Common side effect of paracetamol suppositories include:
- Redness or soreness in or around the rectum
Everyday, long-term use (several months or more) of paracetamol can cause liver or kidney damage. People taking this medication in the usual way for shorter periods of time have not had these problems.
These are not all of the possible side effects of this medication.
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Tell your doctor or pharmacist about all the medicines you take, including prescription and OTC medicines, vitamins, and herbal supplements before taking this medication. Especially tell your doctor if you take:
- Blood thinning medications (anticoagulants) such as warfarin and you need to take a pain reliever daily. Occasional doses of paracetamol can be taken with anticoagulants
- Medications to help relieve nausea (metoclopramide or domperidone)
- Medications to treat high cholesterol (cholestyramine)
- Medications to treat epilepsy (lamotrigine)
- Medications to treat tuberculosis (isoniazide)
- Medication to treat fever or mild pain (aspirin, salicylamide)
- Barbiturate and tricyclic antidepressants to treat depression (amitriptyline)
- A medication to treat gout called probenecid
- A medication used to treat bacterial infections called chloramphenicol
- A medication used in HIV infections and AIDS called zidovudine
- Flucloxacillin (antibiotic), due to a serious risk of blood and fluid abnormality (high anion gap metabolic acidosis) that must have urgent treatment, and which may occur particularly in case of severe renal impairment, sepsis (when bacteria and their toxins circulate in the blood leading to organ damage), malnutrition, chronic alcoholism, and if the maximum daily doses of paracetamol are used.
Paracetamol may affect the results of laboratory tests for uric acid and blood sugar levels.
Paracetamol can be taken with oral contraceptives, but it may not work as well to lower your pain or fever.
Pregnancy and breastfeeding
Tell your healthcare provider if you are pregnant or plan to become pregnant. If necessary, paracetamol can be used during pregnancy. Paracetamol can be taken if you are breastfeeding. Small amounts of paracetamol pass into breast milk.
Use the lowest possible dose that reduces your pain and/or fever and use it for the shorted time possible. Contact your doctor or midwife if the pain and/or fever are not reduced or if you need to take this medicine more often.
- Keep out of sight and reach of children
- Do not use the medicine after the expiry date
- Store below 77°F (25°C) unless instructed otherwise
- Store paracetamol suppositories in a cool, dry place below 77°F (25°C) and out of direct sunlight
- Store paracetamol effervescent tablets below 86 7°F (30°C). Use within 1 month of first opening the tube. Do not use the effervescent tablets if you notice visible signs of deterioration, such as brown or black spots on the tablets, or bulging or discolored tablets.
- Store paracetamol solution for infusion below 86 7°F (30°C). Do not refrigerate or freeze. Store in the original package and protect from light.
What are the ingredients in paracetamol?
Active ingredient: paracetamol
Inactive ingredients will vary among the different brands and formulations. Check the product label for your formulation and strength of paracetamol for the list of inactive ingredients.
Zentiva paracetamol capsules: maize starch and magnesium stearate. The capsule is made of gelatine and sodium lauryl sulfate coloured with titanium dioxide (E171), erythrosine (E127), yellow iron oxide (E172) and indigo carmine (E132). The ink used to print on the capsules contains shellac, dehydrated alcohol, isopropyl alcohol, butyl alcohol, propylene glycol, sodium hydroxide, povidone and titanium dioxide.
Panadol original tablets: maize starch, potassium sorbate (E 202), purified talc, stearic acid, povidone, starch pregelatinised, hypromellose, triacetin and carnauba wax.
Effervescent tablets: anhydrous citric acid, Sodium hydrogen carbonate, Sorbitol E420, Sodium carbonate anhydrous, Povidone K25 (E1201), Simethicone, Saccharin sodium, Lemon flavour (containing maize maltodextrin, acacia gum (E 414), alpha-tocopherol (E 307), Macrogol 6000
Accord intravenous (IV) infusion: cysteine hydrochloride monohydrate, disodium phosphate dihydrate, hydrochloric acid (1M) (for pH-adjustment), sodium hydroxide (1M) (for pH-adjustment), mannitol, water for injections.
Calpol SixPlus Fastmelts orally disintegrating tablets: mannitol (E421), crospovidone, aspartame (E951), magnesium stearate, basic butylated methacrylate copolymer, polyacrylate dispersion 30% and colloidal anhydrous silica. The flavoring is strawberry (containing benzyl alcohol and glucose).
Boots Cold & Flu Relief Powders – Lemon flavor: sucrose, sodium citrate, citric acid, tartaric acid, sodium cyclamate, ascorbic acid, starch, natural colour (E100), spray dried lemon juice, lemon aroma
Calpol 120 mg/5 ml infant oral suspension: sucrose, sorbitol liquid (E420), glycerol, polysorbate 80, asulfame potassium, methyl parahydroxybenzoate (E218), propyl parahydroxybenzoate (E216), ethyl parahydroxybenzoate (E214), microcrystalline cellulose and carmellose sodium, xanthan gum and purified water. The flavoring is strawberry (containing propylene glycol (E1520)) and coloring is carmoisine (E122). Each 5 ml of this product contains 2.2 g of sucrose.
Alvedon paracetamol suppositories: hard fat (Witepsol H12)
Panadol is marketed by GlaxoSmithKline Consumer Healthcare (UK) Trading Limited, Brentford, TW8 9GS, U.K. Calpol is marketed by McNeil Products Limited, 50-100 Holmers Farm Way, High Wycombe, Buckinghamshire, HP12 4EG, UK. Alvedon is marketed by Intrapharm Laboratories Ltd, The Courtyard Barns, Choke Lane, Maidenhead, Berkshire, SL6 6PT, UK.
What Kofikrom Pharmacy can help with my pain like a paracetamol ?
Ans: Try our KIBUCET Tabs
For Further Enquiries kindly Kofikrom Pharmacy Limited on +233-(0)-030-278-8070 (South LA Branch) or +233-(0)-030-340-2784 (Sakumono Branch)